Kentucky, 2007

Flash Flood in Kentucky, May 10, 2007

May 10, 2007 · NWS PAH · 1 event in 1 county or zone

Thunderstorms with very heavy rain developed in a moist and unstable atmosphere ahead of a cold front over central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms with very heavy rain developed in a moist and unstable atmosphere ahead of a cold front over central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 12:12 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 10, 12:12 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT THU MAY 10 2007

.DISCUSSION...
GEN RISK TSMS TODAY MAINLY OF DIURNAL NATURE...IN BETWEEN 2 ZONES
OF BETTER LIFT/FORCING...ONE TO THE NW OVER CNTL MO...IN VCNTY
WEAK FRONTAL BOUNDARY...THE OTHER TO THE SOUTH OVER NE AR/W
TN...AHEAD OF VORT MAX. MESO-NAM MODELS THIS CONVECTION
NICELY...DRIFTING THE VORT AIDED PCPN EWARD...AND PAINTING QPFS
OF 1 TO 2 TENTHS OVER PENNYRILE OF WKY IN THE PROCESS. THE
CONVECTION TO OUR NW STAYS IN THAT VICINITY UNTIL TONIGHT...WHEN
THE AFOREMENTIONED VORT DRIFTS NORTH AROUND PERIPHERY OF H5
DOME...WHEN IT TOPS RIDGE AND INTERACTS WITH SAID BOUNDARY. THIS
BOUNDARY THEN DRIFTS SLOWLY SOUTHWARD OVER TIME...THE MODELS MORE
OR LESS AGREEING ON ITS DRIFT OVER PAH FA FRI-FRIDAY NIGHT...WITH
IT DEPARTING TO THE SOUTH ON SATURDAY.

AFTER THAT THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK
LOOKS TO BE SLIGHTLY DRIER W/RH AND PLEASANTLY SEASONAL ON
TEMPS. THAT SHOULD LAST AT LEAST UNTIL TUESDAY AS HIGH PRESSURE
SLIDES SOUTH ALONG THE EAST COAST. THEN THE PATTERN SHIFTS TO MORE
UNSETTLED...ALLOWING ANOTHER FROPA/CHC PCPN TUE-WED...MODELS
DIFFERING SOMEWHAT ON SOLUTION. GFS DRIVES THE FRONT THRU ROBUSTLY
TUE NIGHT...WHILE THE DGEX MORE SUBTLY DRIFTS IT THRU WED. WE TAKE
A MID GROUND APPROACH AND LINGER A POP BUT SLOWLY WORK IT SOUTH
W/FROPA BY WED...WHICH SHOULD LEAD TO FINISHING OUT THE REMAINDER
OF THE WORK WEEK DRY.

MAV/MET MOS BLEND WORKS NICELY W/PERSISTENCE STRATEGY AND COLLAB
PIC NEAR TO MEDIUM RANGE. LONGER RANGE BLEND OF MEX MOS AND HPC
NOS FITS COLLAB PIC BEST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 10, 3:41 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
441 AM CDT THU MAY 10 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
441 AM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE QUAD STATE AREA
TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. LARGE HAIL WILL BE THE MAIN THREAT. THE
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL DUE TO THE SLOW
MOVEMENT.

FLOOD WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE SEE THE LATEST FLOOD WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY AND WEDNESDAY. THERE
IS A POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS DURING THAT TIME.

FLOOD WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE SEE THE LATEST FLOOD WARNING FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF HEAVY
RAINFALL...HAIL OR GUSTY WINDS WOULD BE APPRECIATED.

PS

In the hours before

Special weather statement, May 10, 1:20 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT THU MAY 10 2007

ILZ084>094-KYZ001>014-MOZ111-112-114-102100-
ALEXANDER IL-BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY-
CRITTENDEN KY-FULTON KY-GALLATIN IL-GRAVES KY-HARDIN IL-HICKMAN KY-
JACKSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-POPE IL-PULASKI IL-
SALINE IL-SCOTT MO-TRIGG KY-UNION IL-UNION KY-WILLIAMSON IL-
220 PM CDT THU MAY 10 2007

...SCATTERED STRONG THUNDERSTORMS ACROSS WESTERN KENTUCKY AND
SOUTHERN ILLINOIS...

AT 220 PM...WEATHER SERVICE DOPPLER RADAR DETECTED TWO AREAS OF
THUNDERSTORMS ACROSS WEST KENTUCKY AND SOUTHERN ILLINOIS. ONE AREA
EXTENDED FROM JUST SOUTHEAST OF CARBONDALE ILLINOIS...TO NEAR
SMITHLAND KENTUCKY. THE SECOND AREA WAS FROM THE MAYFIELD AREA TO
JUST SOUTHWEST OF MURRAY. MOVEMENT OF THE ACTIVITY WAS SLOWLY EAST
TO NORTHEAST AT 5 MPH

THROUGH MID AFTERNOON...SCATTERED THUNDERSTORM ACTIVITY WILL
CONTINUE ACROSS WEST KENTUCKY AND SOUTHERN ILLINOIS...ESPECIALLY
ALONG INTERSTATE 24 NEAR VIENNA...SOUTH TOWARD THE WESTERN END OF
THE LAND BETWEEN THE LAKES AREA. THE STRONGEST STORMS WILL BE
CAPABLE OF PEA TO MARBLE SIZE HAIL. STORMS WILL ALSO BE CAPABLE OF
VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. THE HEAVY RAIN COULD LEAD
TO MINOR WATER PROBLEMS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS
AND POSSIBLE WARNINGS.
Special weather statement, May 10, 1:20 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT THU MAY 10 2007

ILZ084>094-KYZ001>014-MOZ111-112-114-102100-
ALEXANDER IL-BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY-
CRITTENDEN KY-FULTON KY-GALLATIN IL-GRAVES KY-HARDIN IL-HICKMAN KY-
JACKSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-POPE IL-PULASKI IL-
SALINE IL-SCOTT MO-TRIGG KY-UNION IL-UNION KY-WILLIAMSON IL-
220 PM CDT THU MAY 10 2007

...SCATTERED STRONG THUNDERSTORMS ACROSS WESTERN KENTUCKY AND
SOUTHERN ILLINOIS...

AT 220 PM...WEATHER SERVICE DOPPLER RADAR DETECTED TWO AREAS OF
THUNDERSTORMS ACROSS WEST KENTUCKY AND SOUTHERN ILLINOIS. ONE AREA
EXTENDED FROM JUST SOUTHEAST OF CARBONDALE ILLINOIS...TO NEAR
SMITHLAND KENTUCKY. THE SECOND AREA WAS FROM THE MAYFIELD AREA TO
JUST SOUTHWEST OF MURRAY. MOVEMENT OF THE ACTIVITY WAS SLOWLY EAST
TO NORTHEAST AT 5 MPH.

THROUGH MID AFTERNOON...SCATTERED THUNDERSTORM ACTIVITY WILL
CONTINUE ACROSS WEST KENTUCKY AND SOUTHERN ILLINOIS...ESPECIALLY
ALONG INTERSTATE 24 NEAR VIENNA...SOUTH TOWARD THE WESTERN END OF
THE LAND BETWEEN THE LAKES AREA. THE STRONGEST STORMS WILL BE
CAPABLE OF PEA TO MARBLE SIZE HAIL. STORMS WILL ALSO BE CAPABLE OF
VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. THE HEAVY RAIN COULD LEAD
TO MINOR WATER PROBLEMS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS
AND POSSIBLE WARNINGS.

The radar

The Paducah radar (KPAH), 41 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Livingston

When
May 10, 1:25 PM CST to 2:45 PM CST
Where
Livingston County, Burna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.250, -88.370

Water was reported over roads in the Burna area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26889.